Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Tulsa, OK

March 30, 2006Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 30, 2006, 5:19 PM CST for Pittsburg County, Oklahoma. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 5:19 PM CST (23:19 UTC)
Expired
Mar 30, 2006, 6:30 PM CST
In force
71 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pittsburg County, OK

The radar

The Western Arkansas radar (KSRX), 148 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:16 PM CSTHAIL 0.752 S Krebs, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:08 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 302319
SVRTSA
OKC121-310030-
/O.NEW.KTSA.SV.W.0121.060330T2319Z-060331T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
519 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 630 PM CST

* AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS TO 70 MPH.  THIS STORM WAS LOCATED 16 MILES WEST OF
  ASHLAND...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ASHLAND...
  HAYWOOD...KIOWA...SAVANNA...MCALESTER...BLANCO...KREBS...ALDERSON
  AND HARTSHORNE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

DAMAGING WINDS MAY OCCUR WELL AHEAD OF ANY RAIN OR HAIL. DO NOT WAIT
FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3462 9588 3468 9588 3469 9589 3469 9607
      3475 9609 3493 9608 3494 9551 3486 9552
      3460 9552 3459 9579

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:58 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 30, 4:58 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
458 PM CST THU MAR 30 2006

.MESOSCALE UPDATE...
THE INITIAL NEW SUPERCELL TO FORMED ON THE DRY LINE IN NORTH-CENTRAL OKLAHOMA
HAS MOVED INTO COWLEY COUNTY KANSAS AND HAS BEEN TORNADO WARNED.

THE ENVIRONMENT IN NORTH-CENTRAL OKLAHOMA CONTINUES TO DESTABILIZE JUST
AHEAD OF THE DRY LINE WITH LIFTED INDEX VALUES DOWN TO -6 AND THE CAP
INDEX IS INDICATING THAT ONLY A MODEST AND BREAKABLE CAP REMAINS.
SURFACE WINDS JUST AHEAD OF THE DRYLINE IN NORTHERN OKLAHOMA ARE BACKED
AND GUSTING BETWEEN 25 AND 30 KNOTS.  ADDITIONAL SUPERCELL STORMS ARE
EXPECTED TO DEVELOP IN NORTH-CENTRAL OKLAHOMA DURING THE NEXT 1 TO 2 HOURS
AND MOVE INTO NORTHEAST OKLAHOMA.  THE MOST NEGATIVE FACTOR APPEARS TO BE
MOISTURE DEPTH...BUT GIVEN THAT THE NOW COWLEY COUNTY KANSAS CELL FORMED...
THE MOISUTURE DEPTH IS APPARENTLY ADEQUATE.

WIND FIELDS ARE VERY SUPPORTIVE OF TORNADIC SUPERCELLS WITH STORM-RELATIVE
HELICITY BETWEEN 200 AND 300 M2/S2 ACROSS THE LENGTH OF OKLAHOMA AHEAD OF
THE DRY LINE / STORMS.

THE SUPERCELL NEAR ADA IS A RIGHT-MOVER AND EXTRAPOLATES INTO PITTSBURG
COUNTY IN ABOUT 45 MINUTES.  AS WE HAVE SEEN WITH EARLIER STORMS...THE
SURFACE-BASED INSTABILITY IS LIMITED AHEAD OF THE STORM...BUT THE STRONG
MESOCYCLONE IS DRIVING THE CELL.  THIS SUGGESTS THAT WIND AND HAIL WILL
BE THE GREATEST THREAT WITH THE STORM...BUT A STORM WITH AN ORGANIZED
MESOCYCLONE NEEDS TO BE MONITORED CLOSELY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 9 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&
Hazardous weather outlook, Mar 30, 1:00 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST THU MAR 30 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CST THU MAR 30 2006

...SIGNIFICANT SEVERE WEATHER IS EXPECTED THIS AFTERNOON INTO
   TONIGHT WITH A FEW TORNADOES LIKELY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...EASTERN OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS (NON THUNDERSTORM).
        RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
        RISK...ELEVATED...SPREADINDEX=56.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOP EARLY THIS AFTERNOON
ACROSS CENTRAL OKLAHOMA...ALONG AN EASTWARD MOVING DRY LINE. THE DRY
LINE IS FORECAST TO MOVE INTO PORTIONS OF NORTHEAST OKLAHOMA BETWEEN
100 AND 200 PM WITH THE THREAT FOR SEVERE WEATHER INCREASING.
INSTABILITY AND SHEAR PARAMETERS SUGGEST THE THREAT FOR DISCRETE
SUPERCELLS AS THE STORMS MOVE INTO EASTERN OKLAHOMA THROUGH THE
AFTERNOON HOURS. VERY LARGE HAIL...DAMAGING WINDS...INCLUDING AN
ENHANCED TORNADO THREAT WILL BE LIKELY WITH ANY DISCRETE STORMS.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME MORE LINEAR AND
WIDESPREAD WITH TIME...WITH A LINE OF SEVERE THUNDERSTORMS SWEEPING
THROUGH THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY THREAT WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
THREAT WILL CONTINUE OVERNIGHT WITH ANY EMBEDDED SUPERCELL
STRUCTURES WITHIN THE MAIN THUNDERSTORM LINE. THE SEVERE WEATHER
THREAT IS EXPECTED TO END AFTER MIDNIGHT WITH THE LINE OF STORMS
SHIFTING EAST OF NORTHWEST ARKANSAS.

IN ADDITION TO THE SEVERE WEATHER THREAT...STRONG SOUTHERLY SURFACE
WINDS WILL DEVELOP OVER THE AREA TODAY WITH SUSTAINED WINDS OF
15 TO 25 MILES AN HOUR...AND NUMEROUS GUSTS TO 40 MILES AN HOUR OR
GREATER. PLEASE REFER TO THE WIND ADVISORY ISSUED FOR THE AREA FOR
ADDITIONAL DETAILS. THE STRONG WINDS...COMBINED WITH WARM
TEMPERATURES AND VERY DRY VEGETATION WILL ALSO RESULT IN VERY
DANGEROUS FIRE WEATHER CONDITIONS CONTINUING OVER THE REGION TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO TONIGHT.
NUMEROUS WARNINGS WILL LIKELY BE ISSUED ACROSS A LARGE PORTION OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL. MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL.

EXTENDED DISCUSSION...
ADDITIONAL THUNDERSTORM CHANCES WILL OCCUR AGAIN OVER THE
WEEKEND...AND AGAIN BY TUESDAY OR WEDNESDAY NEXT WEEK AS ADDITIONAL
UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. AT THIS TIME IT
APPEARS ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON SUNDAY.

FIRE WEATHER WILL ALSO REMAIN A CONCERN THROUGH THE WEEKEND AND
THE FIRST PART OF NEXT WEEK...UNLESS SIGNIFICANT RAIN OCCURS OVER THE
NEXT DAY OR SO.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATER FORECAST SHOULD CONTINUE TO BE MONITORED FOR THE POTENTIAL FOR
SEVERE WEATHER AGAIN BY SUNDAY...AND ALSO FOR THE CONTINUED FIRE
WEATHER THREAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION.

In the hours before

Special weather statement, Mar 30, 12:07 PM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1207 PM CST THU MAR 30 2006

OKZ071-073-301900-
MCINTOSH OK-PITTSBURG OK-
1207 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CST
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST OKLAHOMA
     MCINTOSH AND PITTSBURG

AT 1207 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ARPELAR...MOVING NORTHEAST AT 55 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...EUFAULA...
CHECOTAH...HANNA...VERNON...RAIFORD...VIVIAN...STIDHAM...ONAPA...
PIERCE...HITCHITA...RENTIESVILLE...MCALESTER...HARTSHORNE...
HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...ARPELAR...
SCIPIO...BLOCKER...FEATHERSTON...CROWDER...INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Mar 30, 1:01 PM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
101 PM CST THU MAR 30 2006

OKZ070-071-073>075-301930-
HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-
101 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CST
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH...HASKELL...PITTSBURG AND LATIMER

AT 101 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CHECOTAH TO 14 MILES SOUTHWEST OF HAILEYVILLE...
MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...PUMPKIN CENTER...KEEFETON...VETERANS COLONY...
STIGLER...LEQUIRE...LEWISVILLE...KINTA...ENTERPRISE...WHITEFIELD...
WILBURTON...YANUSH...HIGGINS...BENGAL...DAMON...GOWEN...PANOLA...RED
OAK...EUFAULA...CHECOTAH...ONAPA...RENTIESVILLE...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...ALDERSON...BLOCKER...FEATHERSTON...
QUINTON...BRIARTOWN...PORUM...WARNER...OKTAHA...BRAGGS AND WEBBERS
FALLS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Mar 30, 1:42 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
142 PM CST THU MAR 30 2006

OKZ054-059-302000-
OSAGE OK-PAWNEE OK-
142 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CST
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 140 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 20 MILES NORTHWEST OF GRAINOLA TO 45 MILES
SOUTHWEST OF PAWNEE...MOVING NORTHEAST AT 40 MPH. WESTERN OSAGE
COUNTY AND WESTERN PAWNEE COUNTY WILL EXPERIENCE THESE STORMS
BETWEEN 145 PM AND 230 PM THIS AFTERNOON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL.
WINDS WILL CONTINUE TO GUST TO 40 TO 45 MILES AN HOUR FROM
GRADIENT WINDS AND POTENTIAL THUNDERSTORM WINDS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Mar 30, 3:47 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CST THU MAR 30 2006

ARZ010-302215-
WASHINGTON AR-
347 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CST
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     WASHINGTON

AT 347 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WEST FORK...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...SHADY GROVE...TUTTLE...
MAYFIELD...FAYETTEVILLE...WEST FORK...ELKINS...BRENTWOOD...WOOLSEY...
ARNETT...DURHAM...SULPHUR CITY...BLACK OAK...GREENLAND...GOSHEN...
JOHNSON AND SONORA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:52 AM CSTWind AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more16 hr
Mar 30, 2:29 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee61 min
Mar 30, 2:36 PM CSTTornado WarningTSAOsage, Pawnee39 min
Mar 30, 5:44 PM CSTTornado WarningTSAPittsburg61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.